Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 22, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 2004, 7:42 PM CDT for Vernon County, Missouri. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2004, 7:42 PM CDT (00:42 UTC)
- Expired
- Apr 20, 2004, 8:00 PM CDT
- In force
- 18 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Vernon County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 2:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
914 WUUS53 KSGF 210042 SVRSGF MOC217-210100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 741 PM CDT TUE APR 20 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VERNON COUNTY IN MISSOURI. * UNTIL 800 PM CDT. * AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF RICH HILL TO NEVADA TO 8 MILES NORTH OF LIBERAL...AND MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR WALKER BY 750 PM CDT. NEAR SCHELL CITY BY 800 PM CDT. THE TOWNS OF BRONAUGH...MOUNDVILLE...HORTON...MILO...HARWOOD AND MONTEVALLO ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3804 9442 3765 9449 3766 9410 3803 9408 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 6:05 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 20, 6:05 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 605 PM CDT TUE APR 20 2004 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... CLOUD COVER REMAINED ACROSS MUCH OF THE AREA THROUGH LATE AFTERNOON WITH SUBSTANTIAL CLOUD BREAKS CONFINED TO SOUTHEAST KANSAS. AXIS OF GREATEST SURFACE BASED INSTABILITY STRETCHED ACROSS SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI. MODIFIED 18Z KSGF SOUNDING SUGGEST CAPES ARE NEAR 1200 J/KG ALONG THE KANSAS BORDER. MID LEVEL COOLING AND LOWERING HEIGHTS IN RESPONSE TO A VIGOROUS COMING OUT OF WESTERN OKLAHOMA WAS IGNITING STRONGER CONVECTION FROM SOUTHEAST KANSAS INTO NORTH CENTRAL OKLAHOMA. A LINE OF CONVECTION EXTENDED NORTHEAST INTO NORTH CENTRAL MISSOURI. TORNADO POTENTIAL APPEARS TO BE CONFINED TO SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI WHERE INSTABILITY WAS GREATEST. 0-3KM HELICITIES NEAR THE KANSAS BORDER WERE ON THE ORDER OF 150 TO 250 M2S2. MARGINALLY LOW LCLS AND 8 TO 11 DEGREE BOUNDARY LAYER DEW POINT SPREADS ARE SUPPORTIVE FOR AN ISOLATED TORNADO. STORMS WILL SPREAD INTO FAR SOUTHEAST BY 7 PM AND INTO SOUTHWEST MISSOURI AFTER 7 PM. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO. SPOTTER ACTIVATION WILL BE NEEDED OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THIS EVENING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE LAKE OF THE OZARKS REGION. FOSTER .PREVIOUS DISCUSSION... SHORT TERM (TONIGHT - THURSDAY)... ALL MODELS INDICATE GOOD THUNDERSTORM COVERAGE ASSOCIATED WITH TONIGHTS SYSTEM. CATEGORICAL POPS WILL HANDLE THIS. IN THE WAKE OF THESE STORMS...TEMPERATURES WILL FALL SEVERAL DEGREES WITH LOWS IN THE MID AND UPPER 50S BY DAWN. A WEST TO EAST ORIENTED QUASI STATIONARY BOUNDARY WILL BE PRESSED INTO NORTHERN ARKANSAS TOMORROW. RAIN CHANCES WILL BE GREATER ALONG THE MISSOURI - ARKANSAS BORDER TOMORROW AFTERNOON...DEPENDING ON WHERE THE BOUNDARY HANGS UP. AS A LOW LEVEL JETS DEVELOPS WEDNESDAY NIGHT AND THURSDAY MORNING...STRONG ISENTROPIC ASCENT OVER THE AREA WILL LIKELY PRODUCE ANOTHER ROUND OF STORMS. STORMS MAY LINGER INTO THURSDAY MORNING...WITH MORE DEVELOPMENT THURSDAY AFTERNOON...DEPENDING UPON DAYTIME HEATING. LONG TERM (FRIDAY - MONDAY)... LONG RANGE MODELS HAVE SIGNIFICANTLY CHANGED SOLUTIONS OVER THE LAST COUPLE OF RUNS. THE STRONG RIDGING THAT HAS BEEN ADVERTISED FOR THE INTERMOUNTAIN WEST THIS WEEKEND MAY HOLD OFF A FEW DAYS. THIS WILL HAVE EFFECTS ON THE TIMING OF FRIDAY AND NOW SATURDAYS STORM SYSTEM. IN ANY CASE...ACTIVE STILL LOOKS TO BE EITHER IMMINENT OR ONGOING AT THE BEGINNING OF THE LONG TERM PERIODS. THE PRIMARY COLD CORE ASSOCIATED WITH LONG WAVE TROUGH OUT WEST WILL FINALLY EJECT ACROSS THE NATIONS MID SECTION. THIS FEATURE WILL ASSUME A SLIGHT NEGATIVE TILT ENHANCING SEVERE WEATHER POTENTIAL. THE MAIN EVENT LATE FRIDAY AND INTO SATURDAY MORNING AS AN INTENSE SQUALL LINE EFFECTS THE REGION. ALL INGREDIENTS APPEAR TO COME TOGETHER FOR A SIGNIFICANT SEVERE WEATHER EPISODE. AREA INTERESTS SHOULD CONTINUE MONITORING LATER STATEMENTS AND FORECASTS CONCERNING WIDESPREAD SEVERE THUNDERSTORMS FRIDAY AFTERNOON THROUGH SATURDAY MORNING. BY SUNDAY AND MONDAY...THE GFS CONFINES UPPER RIDGE DEVELOPMENT OUT WEST WITH NORTHWEST FLOW ASSUMING A POSITION OVER MID AMERICA. THE GFS NOWS SHOWS A DECENT SIGNAL THAT A SHORTWAVE DISTURBANCE WILL MIGRATE THROUGH AND AFFECT THE OZARKS WITH SOME SHOWERS AND MAYBE THUNDER. THE GENERAL TREND ON THIS WAVE HAS BECOME INCREASINGLY AMPLIFIED WITH EACH CONSECUTIVE RUN. WILL LEAVE THIS DECISION TO THE OVERNIGHT SHIFT TO EVALUATE ONE MORE MODEL RUN BEFORE INTRODUCING POPS INTO THE GRIDS. CRAMER && .AVIATION... SFC OBS AND SATELLITE DATA...ALONG WITH THE 18Z KSGF SOUNDING INDICATE A RELATIVELY THICK CLOUD LAYER PRODUCING MVFR AND VFR CEILINGS OVER SW MO. HOWEVER...SOME LIMITED SFC HEATING ALONG WITH MIDLEVEL COOLING WILL HELP DESTABILIZE THE ATMOSPHERE OVER THE AREA. SCATTERED CONVECTION HAS ALREADY DEVELOPED ALONG AN OUTFLOW BOUNDARY OVER WEST CENTRAL MO AND EASTERN KS. EXPECT FURTHER DEVELOPMENT ALONG THE THIS FEATURE AND ALONG AND ALONG A COLD FRONT THAT IS EXPECTED TO MOVE INTO THE AREA THIS EVENING. CEILINGS SHOULD BE FAIRLY HIGH BASED INITIALLY...BUT EXPECTED SOME LOCAL IFR CONDITIONS WITH INCREASING CONVECTION THIS EVENING. CONDITIONS ARE EXPECTED TO IMPROVE LATER TONIGHT AND WED. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE .KS...NONE WFO SGF
Hazardous weather outlook, Apr 20, 2:07 PM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 207 PM CDT TUE APR 20 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 207 PM CDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: TORNADOES...DAMAGING THUNDERSTORM WIND GUSTS UP TO 70 MPH...AND HAIL UP TO THE SIZE OF QUARTERS. AREAS AFFECTED AND TIMING: SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR TORNADOES...DAMAGING WINDS...AND LARGE HAIL WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI ALONG AND WEST OF THE HIGHWAY 13 CORRIDOR. EAST OF HIGHWAY 13...SEVERE THUNDERSTORMS WILL ORGANIZE INTO A LARGE CLUSTER. PRIMARY HAZARDS FOR CENTRAL AND SOUTH CENTRAL MISSOURI WILL BE DAMAGING WINDS AND HAIL UP TO THE SIZE OF QUARTERS AFTER 700 PM. DISCUSSION: THE ATMOSPHERE IS EXPECTED TO BECOME MODERATELY UNSTABLE OVER AREAS OF SOUTHEAST KANSAS AND WESTERN MISSOURI THIS AFTERNOON. CLOUD COVER IS EXPECTED TO ERODE WHILE A VIGOROUS UPPER LEVEL DISTURBANCE APPROACHES THE AREA FROM THE SOUTHERN PLAINS. AS FORCING INTERACTS WITH THE UNSTABLE AIRMASS IN PLACE LATE THIS AFTERNOON...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST KANSAS...EVENTUALLY PROGRESSING INTO WESTERN MISSOURI THIS EVENING. THIS ACTIVITY WILL EVENTUALLY ORGANIZE INTO A LARGE CLUSTER OF STORMS OVER SOUTHERN MISSOURI LATER TONIGHT...WITH DAMAGING WINDS AND LARGE HAIL BECOMING THE PRIMARY THREATS EAST OF HIGHWAY 13. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY NIGHT INTO THURSDAY NIGHT. ANY OF THESE COULD PRODUCE SEVERE WEATHER...WITH HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. A SIGNIFICANT SEVERE WEATHER EPISODE WILL BE POSSIBLE LATE FRIDAY AFTERNOON AND NIGHT AS A POWERFUL STORM SYSTEM NEARS THE EASTERN PLAINS AND MISSOURI OZARKS. AREA INTERESTS SHOULD MONITOR LATER FORECASTS AND DISCUSSIONS CONCERNING A WIDESPREAD SEVERE WEATHER EVENT LATE FRIDAY. LOCALIZED FLOODING IS ALSO POSSIBLE AS RAIN TOTALS BEGIN TO ADD UP LATER THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER EXTREME SOUTHEAST KANSAS AND FAR SOUTHWESTERN MISSOURI AFTER 4 PM THIS AFTERNOON. CRAMER
In the hours before
Special weather statement, Apr 20, 2:10 PM CDT, 5 hours 32 minutes before
KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-010000- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 210 PM CDT TUE APR 20 2004 KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-210100- BARRY-BARTON-BOURBON-CEDAR-CHEROKEE-CRAWFORD-DADE-JASPER-LAWRENCE- MCDONALD-NEWTON-ST. CLAIR-VERNON- INCLUDING THE CITIES OF...FORT SCOTT...JOPLIN...MONETT... MOUNT VERNON...NEOSHO...NEVADA...PITTSBURG AND STOCKTON. 210 PM CDT TUE APR 20 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 93...IN EFFECT UNTIL 800 PM CDT TUESDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...CEDAR...DADE...JASPER...LAWRENCE...MCDONALD... NEWTON...ST. CLAIR AND VERNON. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS TORNADO WATCH INCLUDE FORT SCOTT...JOPLIN... MONETT...MOUNT VERNON...NEOSHO...NEVADA...PITTSBURG AND STOCKTON. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV. IZZI
Special weather statement, Apr 20, 4:50 PM CDT, 2 hours 52 minutes before
MOZ055>058-068-069-010000- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 450 PM CDT TUE APR 20 2004 MOZ055>058-068-069-210300- BENTON-CAMDEN-HICKORY-MARIES-MILLER-MORGAN- INCLUDING THE CITIES OF...CAMDENTON AND OSAGE BEACH. 450 PM CDT TUE APR 20 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 94...IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BENTON...CAMDEN...HICKORY...MARIES...MILLER AND MORGAN. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CAMDENTON AND OSAGE BEACH. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. @@ THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV. FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 5:30 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.